cervical mucus

Cervical Mucus after the Pill

birth_control_pillCan you still rely on the cervical mucus after the pill? Pill is any hormonal contraception (taken orally, by patch, by pessary or by injection). The pill, consisting of synthetic steroid sex hormones (synthetic progesterone or estrogen) will interfere with the normal process of the menstrual cycle. When a woman is taking pills, what may seem as a menstrual period is not the natural period itself, it just consists of a withdrawal bleeding caused by the sudden drop in hormone levels before taking the pills.

What’s Left of the Cervical Mucus after the Pill

Monitoring your cervical mucus after the pill to determine your ovulation will be less reliable because of some reasons such as:
The pill contains progestagens which inhibit the function of the cervix’s S crypts and the production of mucus. Although modern day pills are said to contain lower dosages of progestagens, they are still powerful enough to stay longer in a woman’s body. The pill’s main purpose inhibits the hypothalamic-pituary axis and this will prevent activities in a woman’s reproductive system leading to ovulation. Another fact about progestagens is that it can induce early abortions. With this, it’s more difficult to interpret the cervical mucus after the pill.

It’s determined that in about 25% of women who have taken the pill for more than three months, the cervical erosion that weeps copious amounts of fertile type mucus once the woman stops progestagens is experienced. It can also cause a consistent vaginal discharge which may be mistaken to be the cervical mucus making the cervical mucus after the pill difficult to interpret. When bleeding, there is shedding of the endometrium which leaves the embryo no place to implant when conception happens.

And contraceptive medication or the pill causes a depletion of the S-crypts in the cervix and at the same time causes premature aging of the cervix. This makes cervical mucus after the pill different in its appearance and characteristics. Even after stopping taking the pill, the restoration of the S crypts to normal takes a long time. It can even be permanently damaged and can be the cause of infertility as the movement of sperm cells up to the canal is reduced.

The pill also causes a decrease in a woman’s size of the labia minora which is sensitive to mucus which will make it difficult to identify cervical mucus.

With the pill’s main purpose in interfering in the woman’s natural cycle of reproduction, relying on the cervical mucus after the pill is not recommended for it wouldn’t give you accurate results.